Alert archive / California / Wind Advisories in 2020

Wind Advisory 12, NWS Las Vegas, NV

March 31, 2020San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Mar 31, 2020, 1:22 PM PDT for San Bernardino County, California. It took effect at Apr 1, 2020, 1:00 PM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2020, 1:22 PM PDT (20:22 UTC)
In effect from
Apr 1, 2020, 1:00 PM PDT
Expired
Apr 2, 2020, 5:00 AM PDT
In force
16 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2513 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WWUS75 KVEF 312022
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
122 PM PDT Tue Mar 31 2020

CAZ523-011015-
/O.NEW.KVEF.WI.Y.0012.200401T2000Z-200402T1200Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
122 PM PDT Tue Mar 31 2020

...WIND ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 5 AM PDT
THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert...including Barstow area.

* WHEN...From 1 PM Wednesday to 5 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects like
  lightweight tents and outdoor furniture. Isolated power outages
  are possible. Strong crosswinds and areas of lofted dust may
  lower visibility and make travel difficult along I-15 and I-40.
  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure or store lightweight outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
215 
WWUS75 KVEF 010931
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
231 AM PDT Wed Apr 1 2020

CAZ523-012200-
/O.CON.KVEF.WI.Y.0012.200401T2000Z-200402T1200Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
231 AM PDT Wed Apr 1 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
5 AM PDT THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert...including Barstow area.

* WHEN...From 1 PM Wednesday to 5 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects like
  lightweight tents and outdoor furniture. Isolated power outages
  are possible. Strong crosswinds and areas of lofted dust may
  lower visibility and make travel difficult along I-15 and I-40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
933 
WWUS75 KVEF 011956
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1256 PM PDT Wed Apr 1 2020

CAZ523-020800-
/O.CON.KVEF.WI.Y.0012.200401T2000Z-200402T1200Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
1256 PM PDT Wed Apr 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert...including Barstow area.

* WHEN...Now until 5 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects like 
  lightweight tents and outdoor furniture. Isolated power 
  outages are possible. Strong crosswinds and areas of lofted 
  dust may lower visibility and make travel difficult along I-15 
  and I-40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
728 
WWUS75 KVEF 020736
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1236 AM PDT Thu Apr 2 2020

CAZ523-021200-
/O.CON.KVEF.WI.Y.0012.000000T0000Z-200402T1200Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
1236 AM PDT Thu Apr 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert...including Barstow area.

* WHEN...Now until 5 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects like 
  lightweight tents and outdoor furniture. Isolated power 
  outages are possible. Strong crosswinds and areas of lofted 
  dust may lower visibility and make travel difficult along I-15 
  and I-40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
032 
WWUS75 KVEF 021159
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
459 AM PDT Thu Apr 2 2020

CAZ523-021300-
/O.EXP.KVEF.WI.Y.0012.000000T0000Z-200402T1200Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
459 AM PDT Thu Apr 2 2020

...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

Winds have dropped below advisory levels. 

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 31, 1:10 PM PDT, 12 minutes earlier.

Area forecast discussion, Mar 31, 1:10 PM PDT, 12 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
110 PM PDT Tue Mar 31 2020

.SYNOPSIS...Mild and dry conditions are expected through Wednesday
ahead of a weak cold front passage Thursday morning. Slightly cooler
temperatures are expected heading into the weekend ahead of a more
active pattern expected next week.

&&

.DISCUSSION...A veil of high clouds continues to skim across the
southern Mojave Desert but will eventually thinning out tonight as a
very weak circulation moves in from the Pacific and across the Baja
and into the Sonoran desert tonight.

Meanwhile across the PacNW, a couple of shortwave rotating around
the base of broad troughing tonight will dig the broaden cyclonic
flow further south on Wednesday. As this happens, a intensified
surface low will develop across Utah, resulting in tightened surface
gradients and breezy to locally gusty southerly winds across the
Mojave Desert Wednesday afternoon and evening. The strongest winds
will be favored across the western Mojave Desert where gusts of 40-
50 MPH will be possible along with patchy blowing dust. Elsewhere
gusts will be elevated but are expected to stay below 40 MPH. That
said, a Wind Advisory has only been issued for northwestern San
Bernardino county and will go into effect tomorrow afternoon. Though
heights aloft will decrease, temperatures may reach the highest
readings of 2020 across the region; afternoon highs may finally
eclipse the 80 degree mark in Las Vegas while Death Valley and areas
along the Colorado River may reach 90.

A weak, dry surface cold front will make its way across the region
Thursday as cyclonic flow aloft weakens. Not expecting much in the
way of measurable rain is expected, though patchy virga is a
possibility across the southern Great Basin. Slightly cooler
temperatures and calmer winds are expected by Friday as flow becomes
a tad more zonal.

Winds may become fairly breezy on Saturday as a quick-moving
shortwave skirts across the northern Great Basin. Breezy winds are
expected, though confidence in the strength of the winds is low due
to uncertainty in the strength of the surface pressure features.

The return to an active pattern seems likely by early next, but
could see unsettled weather as early as Sunday night. Ensemble
solutions have started to merge toward a common pattern: an
amplified longwave trough extending into tropical latitudes. In this
type of pattern successive shortwave disturbances could be directed
into the region resulting in prolonged unsettled weather.

&&

.AVIATION...For McCarran..Light, diurnal winds expected until
Wednesday afternoon. 10-20 knot gusty southwesterly winds are
expected to develop by 00z tomorrow and may linger through 06z. VFR
conditions expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light, diurnal winds will continue until breezy to
gusty southwest winds develop Wednesday afternoon. Strongest winds
are expected across at KDAG where gusts up to 40 knots will be
possible along with patchy blowing dust. southward and increasing in
speed on Wednesday. High clouds will clear out by late Wednesday
morning; VFR conditions will continue.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION/AVIATION...Boothe

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.